Alabama, 2005Tornado in Alabama, May 31, 2005
May 31, 2005 · NWS MOB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 31, 2:02 PM CST, 4 hours 3 minutes earlier.
Area forecast discussion, May 31, 2:02 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT TUE MAY 31 2005
.SHORT TERM (TODAY AND TONIGHT)...THIS FORECAST IS STILL GOING TO BE
A CHALLENGE. A STATIONARY FRONT REMAINS FROM OFF THE UPPER TEXAS
COAST AND OVER THE CHANDELEUR ISLANDS OFF LOUISIANA TO COASTAL
FLORABAMA AND INTO THE LOWER PIEDMONT...AND OFF THE ATLANTIC COAST OF
GEORGIA. IT IS WELL REFLECTED IN THE 850 DATA AS WELL...AND JUST AS
FAR REACHING. CYCLOGENESIS WAS OCCURRING WELL SOUTHWEST OF THE
CHANDELEUR ISLANDS OFF SABINE PASS. A 500 MB VORTICITY MAXIMUM THAT
WAS PREVIOUSLY MENTIONED OVER THE LOWER MISSISSIPPI RIVER VALLEY IS
NOW OVER THE CWA IS MOVING TOWARDS TENNESSEE AS FORECAST. ANOTHER
OVER CENTRAL LOUISIANA SHOWS PROMISE TO FOLLOW ITS TRACKS. HEAVIEST
RAINFALL BANDING AS WE SAW EARLIER TODAY OVER BALDWIN COUNTY IN THAT
1 TO 2 RAINFALL POSSIBLE THROUGH MIDNIGHT IN SOME PLACES. UPDATE
AFD ISSUED THIS MORNING GERMANE.
GFS/ECMWF/ETA ALL PHASE WELL FOR THE DEVELOPING SURFACE LOW TO BE
NEAR WAYNE COUNTY MISSISSIPPI BY 12Z WEDNESDAY. THE UKMET KEEPS IT
OFF ORANGE BEACH. WE ARE GOING WITH THE MODEL CONSENSUS FOR THE
SHORT TERM. WITH THIS PATTERN AND PW REMAINING 2.00 INCHES ALONG THE
BEACH PER LIX SOUNDING...AREA RADARS MEASURE MODERATE REFLECTIVITY
INDICATING CONVECTION FOR THE MOST PART IS OF SUBDUED INTENSITY BUT
AN EFFICIENT RAINMAKER. HIGH POPS TONIGHT WITH CONFIDENCE IN HPC QPF
PROGS OF 0.10 TO 0.25 EVERY 6 HR THROUGH THIS EVENING WITH AND
TAPERING OFF LATE TONIGHT. THIS AGREES WELL WITH MODEL CONSENSUS.
EXCEPTIONS WILL BE BANDING AS WE SAW TODAY OVER BALDWIN COUNTY IN
THAT 1 TO 2 RAINFALL POSSIBLE THROUGH MIDNIGHT IN SOME PLACES.
UPDATE AFD ISSUED THIS MORNING GERMANE.
/77
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...ON WEDNESDAY...LOW CONFIDENCE
REMAINS ON ANY ONE MODEL OUTPUT. IT SHOULD BE NOTED THOUGH THAT THE
GFS HANDLED THE OVERALL EVOLUTION OF THE MEMORIAL DAY WEEKEND WEATHER
RATHER WELL OVERALL. IT HAS A TENDENCY TO HIT US WITH A GLANCING BLOW
WITH THE ENERGY PACKET WE CAN SEE OVER THE UPPER EDWARDS PLATEAU IN
TEXAS BY WEDNESDAY...WE CAN FAVOR THIS OVER THE ETA WHICH TENDS TO A
SOMEWHAT MORE PROLONGED WET PICTURE. AGREE WITH THE PREVIOUS SHIFT...
THE GUIDANCE FROM THE GFS LOOKS BETTER FOR NOW AS IT PUTS LIKELY POPS
LIFTING UP OVER THE EAST AND NORTHEAST COUNTIES AND SCATTERED POPS
ELSEWHERE. CONSIDERING A RISK OF AN MCS LATER ON THURSDAY...WITH THE
DISAGREEMENT AMONGST THE OUTPUTS.
/77
&&
.MARINE...A WEAK SFC LOW HAS MOVED ONSHORE...WHICH IS NOW NORTH OF
PNS...WHICH WILL EVENTUALLY GIVE WAY TO A MODERATE TO STRONG SW FLOW
LATER TONIGHT CONTINUING THROUGH MUCH OF THE DAY ON WED. WITH THIS
WILL HAVE TO MAKE CHANGES TO CURRENT MARINE PACKAGE FOR TONIGHT AND
WED...BRINGING THE WINDS OUT OF THE SW AND INCREASING TO 15 TO 20
KNOTS FOR ENTIRE MARINE AREA LATER TONIGHT CONTINUING THROUGH WED.
WITH THIS WILL CONTINUE WITH SMALL CRAFT EXERCISE CAUTION IN THE
HEADER THROUGH WED.
/32
&&
.FIRE WEATHER...NO CONCERNS. THAT DEVELOPING SURFACE LOW OFF THE
UPPER TEXAS COAST TO BE IN EASTERN MISSISSIPPI AROUND SUNRISE
WEDNESDAY BRINGING RAIN AND CLOUDY SKIES WITH MODERATE DISPERSION
AND HUMIDITY THE NEXT FEW DAYS. LATER IN THE WEEK A DRYING TREND
WILL OCCUR WITH LOWER HUMIDITY AND A SOMEWHAT HIGHER DISPERSION.
/77
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 69 82 70 85 / 60 70 40 40
PENSACOLA 71 82 72 84 / 70 80 50 50
DESTIN 70 80 71 83 / 70 90 40 50
EVERGREEN 67 80 68 84 / 70 80 50 50
WAYNESBORO 66 79 64 82 / 70 50 30 40
CAMDEN 66 77 67 83 / 80 70 40 50
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
&&
Hazardous weather outlook, May 31, 4:35 AM CST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CDT TUE MAY 31 2005
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
535 AM CDT TUE MAY 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT...MODERATE TO STRONG ONSHORE WINDS WILL
RESULT IN A MODERATE RISK OF RIP CURRENTS MAINLY DURING THE MORNING
HOURS. A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE MISSISSIPPI
DELTA AREA TOWARDS SOUTHWEST ALABAMA THROUGH LATE TONIGHT AND BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION. WHILE SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SOME STORMS MAY BECOME
STRONG AND PRODUCE WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...SCATTERED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND PERSIST INTO THE
EVENING...TYPICAL OF SUMMERTIME. WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD NOT BE
REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 31, 5:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG N ANDALUSIA 31.31N 86.48W
05/31/2005 COVINGTON AL EMERGENCY MNGR
POSSIBLE TORNADO DAMAGED MOBILE HOME NEAR CR 70/61 NORTH
OF ANDALUSIA.
0615 PM TSTM WND DMG N ANDALUSIA 31.31N 86.48W
05/31/2005 COVINGTON AL EMERGENCY MNGR
SEVERAL REPORTS OF A POSSIBLE TORNADO ON THE GROUND NEAR
COLD CREEK HWY 29 NORTH OF ANDALUSIA.
&&
DDTornado, Covington
- When
- May 31, 6:05 PM CST to 6:08 PM CST
- Where
- Covington County, 5 mi W of Opp
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.283, -86.333
A weak tornado was filmed by a law enforcement official near US Highway 84, west of Opp. The tornado remained over an open field and the only damage found were a few trees blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 31, 2005$718,000 · F1 · 50 events
- Tornado in Florida, May 31, 2005$80,000 · F1 · 1 event
- Tornado and Flash Flood in Texas, May 31, 2005$94,000 · F0 · 15 events
- Hail and Damaging Winds in Texas, May 31, 20054.25 in hail · 46 events
- Tornado in Alabama, May 31, 2005$40,000 · F0 · 1 event
- Lightning Strike in Florida, May 31, 2005$30,000 · 1 event
- Lightning Strikes in Connecticut, May 31, 20052 injured · 2 events
- Hail and Damaging Winds in Texas, May 31, 2005$8,000 · 1.75 in hail · 13 events
- Tornado in Alabama, May 31, 2005$15,000 · F0 · 1 event
- Hail and Damaging Winds in Texas, May 31, 20052 in hail · 8 events
- Hail in Oklahoma, May 31, 20051.75 in hail · 6 events
- Flash Flood and Hail in Texas, May 31, 20051.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450690.